MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS INC. SURFACER®; REVERSE CENTRAL VENOUS RECANALIZATION SYSTEM

MERIT MEDICAL SYSTEMS INC. SURFACER®; REVERSE CENTRAL VENOUS RECANALIZATION SYSTEM
Catalog Number 600200/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 07/17/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device is not expected to return for evaluation.A follow up will be submitted when the evaluation is complete.
 
Event or Problem Description
The account alleges that during a procedure, the patient experienced an arterial perforation requiring intervention and also suffered a stroke post procedure due to physician failure to properly anticoagulant the patient.The physician states that the device was successfully advanced from the patient's right femoral vein to the site of the occlusion in the svc.The device was then advanced through the targeted occlusion, and the tip of the device was advanced superior to the right clavicle.The tip of the device and the exit site target were correctly aligned under fluoroscopy and the needle wire was advanced and exteriorized with the assistance of an #11 blade and a pair of hemostats.The peel away sheath was then advanced over the wire to the patient.Hemostats were placed at the proximal end of the sheath clamping the wire in place.The physician then locked the wire in place on the device and proceeded to pull the sheath inside the patient.The physician then administered contrast through the sheath and observed vascular extravasation due to perforation of the artery.The device was then removed from the patient entirely and the interventional cardiology team was urgently called to assist.The team successfully deployed vascular stents to repair the arterial perforation.The physician believes he inadvertently perforated the right innominate artery while manipulating the surfacer device.He also believes his actions and failure to push heparin during the rest of procedure may have caused the patient to stroke.The event was not a result of the device malfunction.The device performed as intended.The patient was treated with benadryl pre-procedure due to allergies to vancomycin and various contrast agents.
 
Additional Manufacturer Narrative
The suspect device was not returned for evaluation.The complaint could not be confirmed.The root cause could not be determined.A search of the complaint database was performed and no similar complaints for this lot number were found.The device history record was reviewed, and no exception documents were found.

Brand Name
SURFACER®
Common Device Name
REVERSE CENTRAL VENOUS RECANALIZATION SYSTEM
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS INC.
1600 merit parkway
south jordan UT 84095
Manufacturer (Section G)
MERIT MEDICAL SYSTEMS INC.
1600 merit parkway
south jordan UT 84095
Manufacturer Contact
bryson heaton
1600 merit parkway
south jordan, UT 84095
8012084662
MDR Report Key17393786
Report Number1721504-2023-00065
Device Sequence Number12245026
Product Code QJH
UDI-Device Identifier00860003451601
UDI-Public00860003451601
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date09/30/2023
Device Catalogue Number600200/A
Device Lot NumberBVT041923-01
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2023
Supplement Date Received by Manufacturer08/17/2023
Initial Report FDA Received Date07/25/2023
Supplement Report FDA Received Date08/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown